West Virginia, 2020

Strong Wind in West Virginia, April 21, 2020

April 21, 2020 · NWS RLX · 10 events in 10 counties and zones

In the wake of a frontal passage, strong synoptic winds prevailed on the afternoon of the 21st into the evening before tapering down. Widespread wind gusts of 40 to 50 mph were measured in the state.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the wake of a frontal passage, strong synoptic winds prevailed on the afternoon of the 21st into the evening before tapering down. Widespread wind gusts of 40 to 50 mph were measured in the state. The highest gust was at Yeager airport in Kanawha County where the ASOS measured a 56 mph gust. Isolated power outages were caused by fallen trees and limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 21, 8:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 21, 8:10 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
910 AM EDT Tue Apr 21 2020

.SYNOPSIS...
Cold front today with rain, gusty winds and storm potential.
Freezing temps to start Wednesday. Low pressure systems cross
Thursday and Saturday with more rain and potential thunder.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 910 AM Tuesday...

Have tweaked PoPs to better reflect current radar trends. Not
entirely confident about the possibility of thunder. However
have left mention in forecast for now.

Otherwise, no major changes made.

As of 345 AM Tuesday...
Currently, isolated storms are flaring up along a frontal
boundary out to the west. By the time this boundary arrives in
the late morning there may be some isolated storms across our
area as well. With enough instability, steep lapse rates along
with strong upper level support, we cannot rule chances of
storms. Therefore, I have inserted some slight chances mainly
confined to the eastern portions of the CWA in the late morning
through the afternoon. The time frame for these potential storms
will be short since strong upper level support moves this
feature out of the area relatively quickly.

Frontal passage today will occur in the early afternoon where this
feature brings in gusty winds, rain showers and as stated before the
potential for thunderstorms along the front. Not to mention
cooler and drier air advects in from behind the front which will
infiltrate through the evening and overnight dropping
temperatures down below freezing across the board. Therefore a
freeze warning covering the entire area was issued as
temperatures drop to as low as 28 and 22 degrees in the lowlands
and mountains, respectively.

The frontal boundary kicks out late afternoon leaving behind
some lingering showers in the northeast mountains. Temperatures
drop fast in the mountains so by the late evening some flakes
associated with the lingering showers could be realized, however
chances are low since most of the energy will have moved off to
the east by then so just sight chances are mentioned in the
forecast with no accumulations.

Gusty winds will continue through the afternoon and may very
well make it into the evening well after fropa with gusts as
high as 35mph in the lowlands and up to 40mph in higher
elevations. According to soundings representing semi-inverted V
types dry air resides in the boundary layer which along with
steep lapse rates will create the possibility of stronger winds
aloft to mix down. Right now only a few soundings show strong
winds aloft above advisory criteria, however there are not
enough winds in the current forecast to justify an advisory at
this time. This issue will have to be re- analyzed again at a
later time. Winds settle down by late evening with prevailing
clear skies aiding in low freezing temperatures with the
addition to the radiational cooling factor overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 525 AM Tuesday...

High pressure exits Wednesday amid rising heights. A warm front
beneath the northern stream west-northwest flow sets up parallel
to it, extending east-southeastward into northern portions of
the area during the afternoon. This gives rise to the chance
for showers there late Wednesday afternoon into Wednesday night.

A potent southern stream system approaches Wednesday night into
Thursday, and then crosses the area Thursday afternoon and
night, before a Miller B type transfer of energy to the east
coast on Friday. This southern stream system sort of becomes a
midstream system as it exits Thursday night and Friday.

This system will have a strong moisture feed from the Gulf of
Mexico as it approaches, This moisture rich system could bring
a copious rain to the area from early Thursday morning through
Thursday night, but convection over the deep south will
attenuate the Gulf feed, while downslope flow creates a rain
shadow just west of the mountains Thursday. This may limit the
higher rainfall totals of an inch to an inch and a half to
portions of the middle Ohio Valley, and the eastern slopes of
the central Appalachians.

The Miller B transfer of energy will also limit the duration of
the heavier rainfall, although models have slowed this process,
allowing for higher QPF values Thursday night, filling in the
rain shadow area west of the mountains. WPC carries a marginal
risk for excessive rainfall Thursday and Thursday night, and
will continue to carry a mention of the potential for minor
water issues in the HWO.

Thunderstorms are possible in a strong shear thin CAPE
environment, but the Miller B transfer may again limit this
window, as the feed is cut off, reducing the flow, and
associated bulk shear, along with any CAPE. SPC limits the
general thunderstorm outlook to southern portions of the
forecast area, south of the track of the system.

Showers continue in and near the mountains into Friday
afternoon, before high pressure builds in late.

Lowered temperatures from central guidance north of the warm
front, across far northern portions of the forecast area,
Wednesday, and in the cool, damp air beneath the cloud canopy
in Friday. Otherwise central guidance looked reasonable.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 525 AM Tuesday...

A PNA pattern amplifies this period, particularly the east
coast long wave trough.

A midstream system approaches Friday night, crosses Saturday
and Saturday night, and then becomes sort of a northern stream
system Sunday into Monday, as the long wave trough amplifies
along the east coast.

This system may have less of a moisture feed from the Gulf,
compared with its predecessor. This, along with another Miller B
transfer, should limit rainfall and convective potential.
However, dynamic cooling aloft associated with the digging upper
level trough, possibly closing off over the Ohio Valley
Saturday night, may still squeeze out a copious rainfall, which
would also come on the heels of the system in the short term.

The eventual amplitude of this system will determine how
widespread and persistent upslope / wrap around showers are
Sunday into Sunday night.

Weak short wave troughs coming down the back side of, and
amplifying, the east coast long wave trough, keeps the cool,
unsettled weather pattern going early next week. As such, lowered
central Guidance highs Sunday and Monday. Central guidance
temperatures otherwise looked reasonable. with opportunities for
radiative nocturnal cooling not readily evident.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
As of 640 AM Tuesday...

For this period a cold front passes by associated with a
negatively tilted low pressure system to the north over Canada.
This feature will cause westerly flow to take a shift and then
rotate clockwise progressively through the evening until finally
settling out of the northwest for the remainder of this
forecast. During frontal passage today winds will be variable at
first with gusts as high as 35KT around 15Z lasting into the
evening.

Mainly MVFR CIGs to start off in the late morning with a little
IFR in the higher elevations later on affecting BKW for a few
hours and possibly EKN. This will be the worse case scenario as
CIGs progressively rise as frontal passage takes place rather
quickly in the afternoon.

Behind the front expect VFR to break out quickly as cold, dry
air filters in. Not expecting a whole lot of rain with this one
so restrictions to VIS within showers should not be lower than
MVFR. Lingering showers along the eastern mountains after fropa
may impact VIS at EKN/BKW, however little to no restrictions
are likely. VFR dominates thereafter through the overnight with
mainly clear skies.

There is a chance of thunderstorms today so have mentioned it
in the TAFs for the time range mainly confined to frontal
passage through early afternoon. Even though probability is low
decided to mention in TAFs since storms have been flaring up
along the boundary out to the west.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of showers and visibility
restrictions may vary from TAFs slightly during frontal
passage.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    M    M    M    M    H    H    H    H    H
EKN CONSISTENCY  H    H    M    M    M    M    M    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H

AFTER 12Z WEDNESDAY...
IFR possible in rain Thursday through Thursday night, and into
Friday morning. IFR conditions in rain may again develop by late
Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Freeze Warning from 2 AM to 10 AM EDT Wednesday for WVZ005>011-
     013>020-024>034-039-040-515>526.
OH...Freeze Warning from 2 AM to 10 AM EDT Wednesday for OHZ066-067-
     075-076-083>087.
KY...Freeze Warning from 2 AM to 10 AM EDT Wednesday for KYZ101>103-
     105.
VA...Freeze Warning from 2 AM to 10 AM EDT Wednesday for VAZ003-004.

&&

SYNOPSIS...TRM/JZ
NEAR TERM...JSH/JZ
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JZ
Hazardous weather outlook, Apr 21, 3:08 AM EST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
408 AM EDT Tue Apr 21 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-220815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
408 AM EDT Tue Apr 21 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Heavy rain is possible Thursday through Thursday night, which may
lead to minor flood issues in flood prone and low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Local storm report, Apr 21, 9:05 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 AM EDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             1 SSW SISTERSVILLE      39.55N  81.01W
04/21/2020  E0.25 INCH       TYLER              WV   PUBLIC

&&

EVENT NUMBER RLX2000905

JSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind. Local standard time, as filed.

Strong Wind, Wayne

When
April 21, 10:00 AM EST to 5:00 PM EST
Where
Wayne forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Strong Wind, Tyler

When
April 21, 10:00 AM EST to 4:00 PM EST
Where
Tyler forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Strong Wind, Southeast Raleigh

When
April 21, 10:00 AM EST to 6:00 PM EST
Where
Southeast Raleigh forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Strong Wind, Kanawha

When
April 21, 10:00 AM EST to 5:00 PM EST
Where
Kanawha forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Strong Wind, Wood

When
April 21, 11:00 AM EST to 4:00 PM EST
Where
Wood forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

Strong Wind, Upshur

When
April 21, 11:00 AM EST to 7:00 PM EST
Where
Upshur forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Strong Wind, Northwest Randolph

When
April 21, 11:00 AM EST to 6:00 PM EST
Where
Northwest Randolph forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Strong Wind, Harrison

When
April 21, 11:00 AM EST to 5:00 PM EST
Where
Harrison forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Strong Wind, Barbour

When
April 21, 11:00 AM EST to 5:00 PM EST
Where
Barbour forecast zone
Measured
31 kt (36 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Strong Wind, Logan

When
April 21, 11:00 AM EST to 5:00 PM EST
Where
Logan forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$5,000
Reported by
RAWS
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881129, 881131, 881133, 881134, 881128, 881130, 881132, 881135, 881136, 881137.